South Carolina, 2012

Flash Flooding and Hail in South Carolina, May 16, 2012

May 16, 2012 · NWS CAE · 6 events in 2 counties and zones

Isolated severe thunderstorms in Richland County produced wind damage to trees and some localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Isolated severe thunderstorms in Richland County produced wind damage to trees and some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 16, 6:21 PM EST, 47 minutes earlier.

Area forecast discussion, May 16, 6:21 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
721 PM EDT WED MAY 16 2012

.SYNOPSIS...
A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS
THE AREA INTO THURSDAY. THIS WILL KEEP THE CHANCE FOR RAIN IN THE
FORECAST. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH
BY FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
UPPER TROUGH REMAINS ACROSS THE EASTER PART OF THE COUNTRY WITH A
WEAK SURFACE TROUGH OF LOW PRESSURE OVER THE REGION. WEAK
MID/UPPER SHORTWAVE CROSSING THE CAROLINAS AND GA. SCATTERED
CONVECTION SHOULD CONTINUE THROUGH SUNSET...THEN BEGIN TO
DIMINISH. PRECIPITABLE WATER RANGE FROM 1.3 INCHES WEST TO 1.5
INCHES EAST. SO HEAVY DOWNPOURS POSSIBLE.

LOWS OVERNIGHT SHOULD FALL INTO THE LOWER TO MID 60S.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY NIGHT/...
SURFACE BOUNDARY IS STILL FORECAST TO BE SOMEWHERE ACROSS THE
EASTERN FORECAST AREA. ALOFT...REGION SHOULD BE UNDER A MID-LEVEL
COLD POOL. WITH GOOD AFTERNOON HEATING...EXPECT TO SEE SOME
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AGAIN ACROSS THE AREA.
BEST CHANCE SHOULD BE ACROSS THE EASTERN HALF OF THE AREA WHERE
THERE SHOULD BE SOME INTERACTION WITH THE SEA-BREEZE FRONT.
MAX TEMPERATURES IN THE LOWER 80S. RAINFALL WILL COME TO AN END
AFTER SUNSET THURSDAY NIGHT. SOME DRYING MAY BE SEEN AS WE GET
INTO FRIDAY...WITH THE DEEPEST MOISTURE EAST OF THE FORECAST AREA.
MUCH OF THE FORECAST WILL BE DRY ON FRIDAY...EXCEPT EXTREME EAST
WHERE AN ISOLATED STORM MAY BE POSSIBLE. TEMPS ON FRIDAY WILL BE
SLIGHTLY COOLER WITH HIGHS AROUND 80. SATURDAY WILL BE SIMILAR TO
FRIDAY...BASICALLY SLIGHT CHANCE OF PRECIP EAST...AND TEMPS IN THE
LOWER 80S.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
MODELS CONTINUE TO SHOW EAST COAST TROUGH PATTERN THROUGH THE
MIDDLE OF NEXT WEEK...WITH A FEW WEAK SHORTWAVES MOVING THROUGH
THE FLOW. LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE
AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS
PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST
DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW
CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY
AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A
FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO
PINPOINT IN THE EXTENDED PERIODS.

&&

.AVIATION /00Z THURSDAY THROUGH TUESDAY/...
A WEAK SURFACE TROUGH EXTENDS ACROSS THE CENTRAL PORTION OF THE STATE.
ISOLATED-SCATTERED CONVECTION ACROSS THE AREA EARLY THIS EVENING
WILL SLOWLY DIMINISH OVER THE NEXT FEW HOURS. MVFR OR IFR STRATUS
AND FOG POSSIBLE LATE TONIGHT/THURSDAY MORNING. EXPECT MORE CUMULUS
DEVELOPMENT AFTER 15Z THURSDAY WITH SLIGHTLY DRIER AIR PUSHING IN
FROM THE WEST.

EXTENDED AVIATION OUTLOOK...SCATTERED SHOWERS/THUNDERSTORMS POSSIBLE
THURSDAY AFTERNOON/EVENING. FOG/STRATUS POSSIBLE FRIDAY MORNING.
OTHERWISE...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED THROUGH
MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 16, 3:03 AM EST, 16 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
403 AM EDT WED MAY 16 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-170815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
403 AM EDT WED MAY 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

A SURFACE FRONTAL BOUNDARY COMBINING WITH AN UPPER DISTURBANCE AND
AFTERNOON INSTABILITY COULD PRODUCE ISOLATED TO SCATTERED SEVERE
THUNDERSTORMS. THE MAIN THREAT WOULD BE DAMAGING WIND GUSTS AND
HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 16, 3:21 PM EST, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 PM EDT WED MAY 16 2012

SCZ015-162115-
LANCASTER-
421 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LANCASTER COUNTY
THROUGH 515 PM EDT...

AT 420 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...7 MILES SOUTHWEST OF IRWIN...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ELGIN...IRWIN AND LANCASTER...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
HEAVY RAINFALL AND DANGEROUS LIGHTNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN
AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER POOR
DRAINAGE AREAS AND LOW LYING SPOTS.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3471 8063 3458 8075 3456 8086 3460 8090
      3462 8090 3478 8081
TIME...MOT...LOC 2020Z 247DEG 7KT 3460 8087
Special weather statement, May 16, 4:46 PM EST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT WED MAY 16 2012

SCZ031-162215-
SUMTER-
546 PM EDT WED MAY 16 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SUMTER COUNTY THROUGH
615 PM EDT...

AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR PINEWOOD...MOVING NORTHEAST AT 5 MPH.

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 30 MPH...
PEA SIZE HAIL...
HEAVY RAINFALL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3371 8043 3373 8043 3373 8045 3371 8046
      3371 8048 3367 8049 3365 8053 3366 8055
      3368 8057 3368 8059 3382 8053 3381 8038
TIME...MOT...LOC 2146Z 219DEG 6KT 3373 8051

The radar

The Columbia radar (KCAE), 14 km away, was scanning. The volume nearest the first event began at 00:07 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Lexington

When
May 16, 7:08 PM EST to 7:10 PM EST
Where
Lexington County, 0.57 mi W of Gaston
Measured
0.75 in hail
Reported by
Public
Coordinates
33.820, -81.110

Public reported penny size hail.

Thunderstorm Wind, Richland

When
May 16, 7:30 PM EST
Where
Richland County, 0.9 mi NW of Forest Acres
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
34.040, -80.990

Police reported trees down on Hutto Ct.

Thunderstorm Wind, Richland

When
May 16, 7:30 PM EST
Where
Richland County, 0.57 mi E of Forest Acres
Measured
55 kt (63 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
34.030, -80.970

Police reported trees down on Spring Lake Road.

Thunderstorm Wind, Richland

When
May 16, 7:35 PM EST to 7:37 PM EST
Where
Richland County, Columbia
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
34.000, -81.020

Public reported large lmbs down on Wheat Street near Waccamaw Ave.

Flash Flood, Richland

When
May 16, 8:07 PM EST to 8:42 PM EST
Where
Richland County, 0.96 mi SW of Columbia Owens Arpt to 0.67 mi S of Columbia Owens Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.959, -81.009

Highway Patrol reported flooding along Bluff Road and South Beltline closing highways.

Flash Flood, Richland

When
May 16, 8:44 PM EST to 9:44 PM EST
Where
Richland County, 1.75 mi E of St Andrews to 1.25 mi SSW of Eau Claire
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
34.029, -81.049

Highway Patrol reported flooding along Hwy I-277 south bound and Sunset Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2012Every state in 2012This day in weather historyWarnings in South Carolina, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 371086, 371088, 371089, 371087, 371084, 371085.